There is currently little literature pertaining to levothyroxine overdose apart from minor or accidental overdoses in the pediatric population. In particular, there is little information available on how to confidently differentiate levothyroxine overdose from endogenous causes of thyrotoxicosis when there is no history available at the time of assessment.
We report a levothyroxine (15,800 mcg) and citalopram (2,460 mg) overdose in a 55-year-old woman presenting with seizure and tachycardia in which the diagnosis was not initially suspected. Clinical data, including a long history of treated hypothyroidism and lack of a goiter; and biochemical findings, such as an incompletely suppressed thyroid-stimulating hormone (TSH) level, despite a markedly elevated free thyroxine level (FT4), a normal sex hormone-binding globulin level at baseline, and an undetectable thyroglobulin, supported the diagnosis of thyrotoxicosis due to a massive exogenous thyroid hormone overdose. Treatment was given to decrease free triiodothyronine (FT3) conversion and increase thyroid hormone clearance with dexamethasone and cholestyramine. The patient made a full recovery.
Levothyroxine overdose can result in subtle symptoms and signs clinically, even when in massive quantities. This can make diagnosis challenging. Biochemical features, such as the pattern of thyroid hormone elevation and thyroglobulin levels, help differentiate exogenous thyroid hormone overdose from endogenous causes of thyrotoxicosis.